The HipCrip Home Pharmacy has been busy these last few days.
Despite a five hour island-wide power failure, I was able to make my follow-up appointment with Dr. G on Wednesday afternoon. There was lots of good news: my post-Cipro culture showed that my UTI had totally cleared up, Dr. G didn’t lecture me about defying his orders by using the acetic acid solution to clear up the cellulitis on my thumb, and I’d lost three pounds since my visit two weeks prior. (The latter was a totally unexpected bonus.)
The lungs, however, remain a mystery. All of my blood work looked fine -- no raging infections present, and no problems with low potassium or other blood salts. (My last trip to the ER ended with me spending the night taking potassium supplements via IV and mouth after a combination of lots of water going in and even more coming out -- thanks to the diuretic Lasix -- caused my potassium to drop to a dangerous level.)
Unfortunately, Dr. G had little to offer me by way of relief for my breathing problems. He couldn’t explain why I was suffering from such bad edema, which I told him was compounding the muscle tension constricting my lungs. (I’ve since learned that this “Michelin Man” problem is known as the “MS (Multiple Sclerosis) Hug” and is quite common among people with spinal cord lesions.) So I took matters into my own hands by taking a full dose of Lasix for the water retention and a tiny little bit of oral baclofen for the muscle constriction.
The results have been good, even if the path to get here was a bit rough.
The Lasix had an immediate effect, drawing out three liters of fluid in about eight hours. (With that much fluid saturating my body, I’m hoping I actually lost more than the three pounds that were reflected by Dr. G’s scale.) To avoid another ER potassium crisis, I’m on the two banana a day plan. It’s now been almost 48 hours since I dosed myself, and the water weight has stayed off. Do I need to tell you that I am strictly limiting fluid intake (on Dr. G’s instructions) so it doesn’t come back?
Although I haven’t been prescribed oral baclofen in years, I keep some on hand. Adding a tiny bit of oral medication to the dose has been known to help out in the past when my legs were, as my husband describes them, unbendable steel bars. Now when I say tiny bit, I’m not kidding -- anything more than a few grains from a 20 mg tablet and I’m so groggy that I sleep for the better part of a day.
Which is exactly what happened yesterday.
It seems that my visual guesstimate on the amount of baclofen I carved off of the tablets was a bit off. Instead of just getting the tension in my legs and abdomen to relax, I ended up with a bit of an overdose, which slowed my breathing and made me so stoned I was unable to do anything except sleep for over 22 hours.
It’s more than a little scary to me when this happens, because I suffered a life-threatening overdose when I had my pump replaced last year. At that time, the doctors found and repaired a small leak in the tubing that connects the pump in my abdomen to the catheter implanted in my lower thoracic spine, but neglected to adjust the amount of medication I was receiving. It seems that quite a bit of the drug was leaking out of this hole in the tubing, because I lapsed into a coma as soon as the full dose made it into my cerebral spinal fluid. It was sheer luck that one of the premier experts on Intrathecal Baclofen Therapy practiced at a different facility within the same medical center -- he was called right away and his immediate response saved me. Believe you me that if I try this again, it will be with the tiniest fleck of medication. I’d much rather get almost no relief than go through that overdose situation again.
Today, I’m pleased to report that I’m mostly back to being my normal self in every way. My brain is free of the baclofen fog, my abdominal and leg muscles are more relaxed than they have been in weeks, and all of the swelling from the extra water weight I’d been carrying has gone. And I’m drawing regular deep breaths without hearing that annoying little whistle-wheeze when I exhale.
I go to get my pump refilled on Monday, at which time I’ll have my doctor bump up my dosage by 10-15 percent in the hope that will be enough prevent my legs from becoming rigid and my lungs from being held hostage by the dreaded MS Hug. But there’s plenty of time to think about that, and all of the stress air travel brings on my body and mind, later. Right now, it’s time to enjoy feeling good for a change.